Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 137, NWS Tucson, AZ

September 12, 2022Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 12, 2022, 1:47 PM MST for Pima County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2022, 1:47 PM MST (20:47 UTC)
Expired
Sep 12, 2022, 5:15 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 57 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 2:33 PM MSTFLOOD10 Ne Three Points, AZROAD CLOSURE AT OLD AJO WEST OF THE TUCSON TRAP AND SKEET CLUB DUE TO FLOODING. FROM PIMA COUNTY DOT.
Sep 12, 3:30 PM MSTFLOOD10 Ene Three Points, AZROAD CLOSURE AT VAHALLA SOUTH OF LONG CAST DUE TO FLOODING. FROM PIMA COUNTY DOT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.8 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
2065 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

827 
WGUS55 KTWC 122047
FFWTWC
AZC019-122245-
/O.NEW.KTWC.FF.W.0137.220912T2047Z-220912T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
147 PM MST Mon Sep 12 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  East Central Pima County in southeastern Arizona...

* Until 345 PM MST.

* At 147 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain near and southeast of Ryan Field. Between 1 and 2 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Drexel Heights, Three Points, Pascua Pueblo Yaqui Reservation, 
  Valencia West, Tucson Estates and Ryan AirField.

This includes the following streams and drainages...
  West Branch Santa Cruz River, Santa Cruz River and Brawley Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3213 11126 3218 11125 3222 11120 3217 11114
      3213 11105 3201 11107 3195 11122

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CWR
3 follow-up statements
825 
WGUS75 KTWC 122114
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
214 PM MST Mon Sep 12 2022

AZC019-122245-
/O.CON.KTWC.FF.W.0137.000000T0000Z-220912T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
214 PM MST Mon Sep 12 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST THIS 
AFTERNOON FOR EAST CENTRAL PIMA COUNTY...

At 214 PM MST, An automated rain gage at Vahala Park, located 1 mile 
west of the intersection of Valencia and Highway 86 has recorded 
1.77 inches in the past hour. Radar estimates that between 1.50 and 
3.00 inches of rain has fallen in this area. Flash flooding of 
washes and other drainages in this area that eventually drain into 
the Brawley Wash is likely ongoing.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Drexel Heights, Three Points, Pascua Pueblo Yaqui Reservation, 
  Valencia West, Tucson Estates and Ryan AirField.

This includes the following streams and drainages...
  West Branch Santa Cruz River, Santa Cruz River and Brawley Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3213 11126 3218 11125 3222 11120 3217 11114
      3213 11105 3201 11107 3195 11122

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CWR
997 
WGUS55 KTWC 122231
FFWTWC
AZC019-130015-
/O.EXT.KTWC.FF.W.0137.000000T0000Z-220913T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
331 PM MST Mon Sep 12 2022

The National Weather Service in Tucson has extended the

* Flash Flood Warning for...
  East Central Pima County in southeastern Arizona...

* Until 515 PM MST.

* At 331 PM MST, An automated rain gage at Vahala Park, located 1 
  mile west of the intersection of Valencia and Highway 86 recorded 
  a total rainfall of 1.81 inches. Radar estimates that between 1.50 
  and 3.00 inches of rain has fallen in this area over the past 
  several hours. Flash flooding of
  washes and other drainages in this area that eventually drain into 
  the Brawley Wash will persist. This warning extends the previous 
  warning in effect.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Drexel Heights, Three Points, Pascua Pueblo Yaqui Reservation, 
  Valencia West, Tucson Estates and Ryan AirField.

This includes the following streams and drainages...
  West Branch Santa Cruz River, Santa Cruz River and Brawley Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3213 11126 3218 11125 3222 11120 3217 11114
      3213 11105 3201 11107 3195 11122

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CWR
056 
WGUS75 KTWC 130008
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
508 PM MST Mon Sep 12 2022

AZC019-130018-
/O.EXP.KTWC.FF.W.0137.000000T0000Z-220913T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
508 PM MST Mon Sep 12 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MST THIS AFTERNOON FOR 
EAST CENTRAL PIMA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 500 AM MST Tuesday for a 
portion of Southeast Arizona.

LAT...LON 3213 11126 3218 11125 3222 11120 3217 11114
      3213 11105 3201 11107 3195 11122

$$

KRG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 1:00 PM MST, 47 minutes earlier.

Area forecast discussion, Sep 12, 1:00 PM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
100 PM MST Mon Sep 12 2022

.SYNOPSIS...Expect scattered to numerous showers and thunderstorms
through Tuesday. Thereafter, conditions start to dry out with a
large decrease in rain chances. Temperatures will be near to below
normal through the middle of the week, then increase to above normal.

&&

.DISCUSSION...Afternoon WV imagery shows a shortwave trough just off
the coast of northern Baja with a ridge near the AZ/NM border. This
places our CWA in broad southerly flow ahead of the trough (remnants
of TS Kay) which is gradually pushing east. Thunderstorms are off to
an earlier start than yesterday as the atmosphere setup favorably
with MLCAPE values up around 1500 J/KG. Combine that instability
with 25-30 kts of 0-6km bulk shear, lift from the incoming shortwave
and a stout dry slot nudging in and the threat for strong to severe
thunderstorms will continue this afternoon into early evening. Main
concerns will be strong winds and hail with the stronger storms.
Storm motions will generally be towards the north at around 20 mph
but with the potential for some training thunderstorms and an
already saturated ground from yesterday, flash flooding will pose a
threat as well.

Shower and thunderstorm activity will gradually diminish tonight but
we aren't out of the woods completely yet as the trough axis will
still be just west of our area Tuesday. Western areas will be dry
but enough moisture remains from Tucson eastward for scattered
showers and thunderstorms once again Tuesday afternoon.

Thereafter, dry westerly flow begins to dominate as moisture gets
shunted to our east. Still enough moisture for a chance of showers
and thunderstorms in the White Mountains but the rest of the
forecast area will be dry. A benign weather pattern with warmer
temperatures into the weekend and then we'll be watching for the
possible return for some moisture later in the weekend and into
early next week as the flow may become more southerly.

&&

.AVIATION...Valid through 13/12Z.
Expect numerous SHRA/TSRA to continue especially along and east of a
KTUS-KTUS line into the evening before diminishing overnight. Cloud
bases occasionally drop to around 5-8k ft AGL. Light and variable
surface winds shift SWLY/WLY 8-12 kts this afternoon, with possible
thunderstorm outflow winds of 40+ kts. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...A weather disturbance will pass through the state
through Tuesday, resulting in widespread rain chances. Locally heavy
rainfall will be possible with some of the stronger showers or
thunderstorms. A hotter weather pattern develops later in the week
as high pressure aloft strengthens over the region.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for AZZ503>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 5:12 PM MSTSpecial Weather StatementTWCPima48 min
Sep 11, 5:16 PM MSTSpecial Weather StatementTWCSanta Cruz44 min
Sep 11, 5:21 PM MSTAreal Flood AdvisoryTWCPima3 hr
Sep 11, 5:50 PM MSTAreal Flood AdvisoryTWCPima4 hr
Sep 11, 5:53 PM MSTSevere Thunderstorm WarningTWCPima52 min
Sep 11, 6:00 PM MSTSevere Thunderstorm WarningTWCPima, Pinal45 min
Sep 11, 6:02 PM MSTSevere Thunderstorm WarningTWCPima43 min
Sep 11, 6:05 PM MSTFlash Flood Warning Considerable damage threatTWCPima5 hr
Sep 11, 6:09 PM MSTSevere Thunderstorm WarningTWCPima51 min
Sep 11, 6:32 PM MSTDust Storm AdvisoryTWCPima, Pinal58 min
Sep 11, 6:44 PM MSTSevere Thunderstorm WarningTWCPima, Pinal46 min
Sep 11, 6:50 PM MSTAreal Flood AdvisoryTWCPima102 min
Sep 11, 6:53 PM MSTSevere Thunderstorm WarningTWCPinal52 min
Sep 11, 6:55 PM MSTSpecial Weather StatementTWCSanta Cruz50 min
Sep 11, 7:01 PM MSTSevere Thunderstorm WarningTWCPima44 min
Sep 11, 7:10 PM MSTAreal Flood AdvisoryTWCPima15 min
Sep 11, 7:25 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr
Sep 11, 7:42 PM MSTSevere Thunderstorm WarningTWCPima48 min
Sep 11, 7:50 PM MSTSpecial Weather StatementTWCPima40 min
Sep 11, 8:14 PM MSTSpecial Weather StatementTWCSanta Cruz46 min
Sep 11, 8:35 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Sep 11, 8:52 PM MSTSpecial Weather StatementTWCCochise23 min
Sep 11, 9:05 PM MSTSpecial Weather StatementTWCPima40 min
Sep 11, 9:22 PM MSTSpecial Weather StatementTWCCochise23 min
Sep 12, 1:58 AM MSTFlood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz20 hr
Sep 12, 12:49 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz41 min
Sep 12, 1:20 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz115 min
Sep 12, 1:28 PM MSTSevere Thunderstorm WarningTWCPima47 min
Sep 12, 1:32 PM MSTSevere Thunderstorm WarningTWCCochise, Pima43 min
Sep 12, 1:56 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Sep 12, 2:05 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz40 min
Sep 12, 2:44 PM MSTFlash Flood Warning Considerable damage threatTWCPima106 min
Sep 12, 2:48 PM MSTSevere Thunderstorm WarningTWCCochise42 min
Sep 12, 3:03 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Sep 12, 3:13 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr
Sep 12, 3:27 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz48 min
Sep 12, 3:33 PM MSTSevere Thunderstorm WarningTWCPima, Pinal42 min
Sep 12, 3:38 PM MSTSpecial Weather StatementTWC52 min
Sep 12, 3:46 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Santa Cruz119 min
Sep 12, 3:50 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz40 min
Sep 12, 3:52 PM MSTTornado WarningTWCPima, Pinal38 min
Sep 12, 3:54 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Sep 12, 4:01 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz44 min
Sep 12, 4:06 PM MSTDust Storm AdvisoryTWCCochise38 min
Sep 12, 4:06 PM MSTFlash Flood Warning Considerable damage threatTWCCochise2 hr
Sep 12, 4:23 PM MSTSevere Thunderstorm WarningTWCPinal52 min
Sep 12, 4:43 PM MSTFlash Flood Warning Considerable damage threatTWCGraham, Greenlee3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.